Alert archive / Michigan / Storm Warnings in 2019
Storm Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this storm warning at Apr 10, 2019, 4:03 PM EDT. It took effect at Apr 11, 2019, 12:00 PM EDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2019, 4:03 PM EDT (20:03 UTC)
- In effect from
- Apr 11, 2019, 12:00 PM EDT
- Expired
- Apr 12, 2019, 4:34 AM EDT
- In force
- 17 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this storm warning went out at Apr 10, 1:39 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 10, 1:39 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
139 PM EDT Wed Apr 10 2019
.SHORT TERM...(Today and tonight)
Issued at 517 AM EDT WED APR 10 2019
WV imagery and RAP analysis indicated confludent mid/upper level
flow through the northern Great Lakes between a low over nrn Quebec
and a ridge through the eastern plains. At the surface, northeast
winds prevailed through Upper Michigan as high pressure over nrn
Ontario gradually builds into the area. Clearing with ne flow dry
advection was spreading from Lake Superior into Upper Michigan.
Otherwise, mostly cloudy skies prevailed with temps around 30.
Today, expect clearing to continue spreading to the southwest
through north and east portions of Upper Michigan this morning.
However, as the low level moisture finally pushes through the rest
of the area this afternoon, mid and high clouds will move in from
the southwest. Prevailing onshore flow will keep temps in the mid
30s over the north while clouds help hold temps over the south in
the upper 30s to around 40.
Tonight, the snow associated with isentropic lift ahead of the storm
approaching from the plains will just edge into locations near the
WI border btwn 09z-12z, per mdls consensus. The best chance for
accumulating snow of around an inch will be over the far south
toward KMNM. Otherwise, expect thickening clouds with min temps in
the mid to upper 20s.
.LONG TERM...(Thursday through Tuesday)
Issued at 457 AM EDT WED APR 10 2019
Two storms to watch this long-term period. The first continues to
look like a heavy wet snow transitioning to a wintry mix Thursday
into early Friday. The second previously looked like it would pass
well to our south, but has been steadily trending north in the
models over the past few days. Given that this first one also
trended significantly north - the models had it as a Chicago
snowstorm late last week - have to be concerned about storm #2
creeping up into our area now as well.
But first thing's first... storm #1: The slower/more amplified trend
continues in the models this morning. Two days ago the surface low
was modeled to be in Iowa by Thursday morning. Now, it looks like
it'll still be in northern Kansas or south-central Nebraska. The
surface low then tracks northeastward across IA/MN/WI and ends up
passing directly over the U.P. on Friday. For us in Upper Michigan,
that means a quicker-hitting snow, rather than an event that
continues into Friday, and increased chances for a wintry mix or
even plain rain to cut into snow totals. Yesterday I downplayed the
NAM but it has remained steadfast in driving the mid-level warm
layer across the CWA more quickly. The RGEM also now supports the
idea of more significant contributions from sleet as well. Thinking
back to a few other storms this winter, and just historically, the
NAM/RGEM tend to capture the depth and strength of these warm layers
better than the GFS and EC do. So snow amounts have come down,
especially across the east. Could also be a window for more freezing
rain than previously thought, but am a bit unsure how impactful any
FZRA would be and how effectively it would accumulate. Unlike our
ice storm back in February, temps on the days leading up to the
event will be above freezing. Road surface temps are all above
freezing at the moment (though some sites are closer than others)
and surface temps are more like 30-32 F rather than the < 30 F you'd
want for significant ice.
Given that we're still more than 24 hours out, and given that the
storm may not yet be done trending warm, have kept the Winter Storm
Watch in place for another forecast cycle rather than commit to an
advisory or warning just yet.
For storm #2, kept chance POPs for Sunday night. Still think it
bears watching but wasn't confident enough yet to bump POPs up over
the model consensus at the moment. The active pattern looks to
continue into next week, but that's a story for another time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 138 PM EDT WED APR 10 2019
Current conditions show VFR at CMX and SAW with high-end MVFR to
VFR at IWD. Upstream sites show ceilings in the high-end MVFR.
These ceilings will clear out briefly this afternoon under some
building high pressure before a system brings in lower ceilings
overnight into tomorrow morning. Snow will move into IWD in the
early morning, with snow approaching CMX and SAW towards the end
of the this TAF period. Overall, cigs will decrease, and winds
will increase, quickly as system approaches Upper Michigan. &&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 517 AM EDT WED APR 10 2019
Northeast winds of 15-25 knots over the west will increase to
20-30 knots develop this afternoon into this evening. The strong
low pressure system approaching the area still remains on track to
bring strong gales to Lake Superior, especially west. East to
northeast gales to 45 knots are expected across much of the west
half with possible storm force winds to 50 knots over far western
Lake Superior late Wed night into early Fri morning. Gale watch
remains posted for most of Lake Superior, except for far west
where a storm watch remains in effect. Winds will drop blo gales
by midday Friday as storm weakens over the area.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Watch from Thursday morning through late Thursday
night for MIZ001-003>007-013-014-084-085.
Winter Storm Watch from late tonight through late Thursday night
for MIZ002-009>012.
Lake Superior...
Gale Watch from Thursday morning through late Thursday night for
LSZ245>248-265>267.
Gale Watch from late tonight through Friday morning for
LSZ240>244-263-264.
Storm Watch from late tonight through Friday morning for LSZ162.
Lake Michigan...
Gale Warning from 2 AM Thursday to 2 AM EDT Friday for LMZ221-
248-250.
&&
SHORT TERM...JLB
LONG TERM...RJC
AVIATION...JAW
MARINE...JLBHazardous weather outlook, Apr 10, 5:36 AM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 536 AM EDT Wed Apr 10 2019 MIZ001>007-009>014-084-085-110945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 536 AM EDT Wed Apr 10 2019 /436 AM CDT Wed Apr 10 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Watch is in effect for western and central Upper Michigan Thursday morning through late Thursday evening. This winter storm could produce a wet, heavy mix of snow and sleet, and a glaze of ice. Strong easterly winds are also expected. Please see the latest Winter Weather Message for more details on this storm. Waves of 10 to 14 feet are expected Thursday into Friday for the eastern shore of the Keweenaw Peninsula and the Lake Superior shoreline from Marquette to Big Bay. This may lead to beach erosion and minor coastal flooding. Stay tuned to further updates from the Marquette National Weather Service office for more details on this storm. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-110945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 536 AM EDT Wed Apr 10 2019 /436 AM CDT Wed Apr 10 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Storm Watch is in effect for extreme western Lake Superior with a Gale Watch in effect for the rest of Lake Superior. Northeasterly gales of 40 to 45 knots are likely for much of the lake Thursday into Thursday night, strongest west half. A period of northeast storm force winds to 50 knots will be possible on Thursday over the western arm of Lake Superior. Please see the latest Open Lake Forecast and Marine Weather Message for more information. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-110945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 536 AM EDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Warning is in effect for northern Lake Michigan and the Bay of Green Bay. Northeasterly gales are expected Thursday into Thursday evening across northern Lake Michigan and the northern Bay of Green Bay. Please see the latest Marine Weather Message for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:01 PM EDT | River Flood Warning | MQT | Houghton | 4 days |
| Apr 10, 5:06 AM EDT | Gale Warning | MQT | 52 hr | |
| Apr 10, 11:12 AM EDT | River Flood Advisory | MQT | Baraga, Houghton | 9 hr |
| Apr 10, 4:32 PM EDT | Winter Storm Warning | MQT | Baraga, Dickinson, Gogebic, Houghton, Iron, Keweenaw and 2 more | 33 hr |
| Apr 10, 4:32 PM EDT | Winter Weather Advisory | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.